Acetaminophen vs. aspirin vs. ibuprofen
By Ruben J. Rucoba, MD Jan 15, 2023 • 11 min
When you walk into your local pharmacy looking for pain relievers, you may be struck by the number of choices.
The many different medications for pain and the array of doses, formulations, names and combinations can be overwhelming. So you will probably have questions, and we have the answers — specifically, about three of the most common pain relievers available over the counter: acetaminophen, aspirin and ibuprofen.
What is acetaminophen used for?
Acetaminophen (Tylenol) is used for minor aches and pains, such as headaches. It is also used as a fever reducer.
How does Tylenol work?
We don't know exactly how Tylenol (acetaminophen) works. We know it works in the central nervous system by altering the way the body senses pain, but there are different theories as to how it does this.
One theory is that Tylenol blocks enzymes that help to produce prostaglandins, which are compounds that signal pain in the body.
Another way Tylenol might work is by activating what's called the cannabinoid system in the central nervous system, contributing to a pain-relieving effect.
A third mechanism of action that's been theorized is that Tylenol relieves pain by targeting serotonin and thereby influencing signals between nerves in the central nervous system.
Is acetaminophen an anti-inflammatory?
No, acetaminophen is not an anti-inflammatory. Some other pain relievers are classified as nonsteroidal anti-inflammatory drugs, or NSAIDs. As the name implies, these medicines fight inflammation, such as the swelling caused by arthritis. Acetaminophen, however, is not an anti-inflammatory, so it doesn't reduce inflammation.
Is Tylenol an NSAID?
No, Tylenol is not an NSAID (nonsteroidal anti-inflammatory drug). It is a nonsteroidal medication, but it is not an anti-inflammatory.
Is Tylenol an anti-inflammatory?
No, Tylenol is not an anti-inflammatory. It’s effective for pain and fever but not for reducing inflammation.
Does Tylenol reduce swelling?
No, Tylenol does not reduce swelling or fight inflammation. Despite working to inhibit prostaglandins, which can cause inflammation, acetaminophen (Tylenol) does not help against swelling or inflammation.
Does acetaminophen thin blood?
Acetaminophen does not have blood-thinning effects. Most NSAIDs (nonsteroidal anti-inflammatory drugs), such as aspirin, will affect blood clotting (coagulation), an effect commonly called "thinning the blood," but acetaminophen does not cause this side effect. This means it may be the best option for pain relief or fever if you're already on blood thinner medications.
Acetaminophen does have other side effects, though. If taken at higher doses, or even at regular doses but for long periods of time, it can cause liver damage. People who already have liver or kidney damage should not take acetaminophen. Also, people who drink three or more alcoholic beverages a day should not take acetaminophen unless advised otherwise by a healthcare provider.
Can children take acetaminophen?
Most children can take acetaminophen in measured doses according to their weight and age. However, infants younger than 12 weeks should not be given acetaminophen unless advised by a doctor.
Is Tylenol good for headaches?
Tylenol (acetaminophen) can be effective for minor aches and pains like headaches. Pain relief is one of the main reasons people take acetaminophen. It can be a good option for those with acid reflux or sensitive stomachs when compared to other pain medications.
Does Tylenol reduce fever?
Tylenol (acetaminophen) can be used as an effective fever reducer for adults and children. Unlike some other fever reducers, Tylenol can be given to infants when appropriate and necessary.
NSAID vs. acetaminophen
There are differences between NSAIDs (nonsteroidal anti-inflammatory drugs) and acetaminophen (Tylenol). Acetaminophen is not good for reducing inflammation or the pain caused by inflammation. So if you have a muscle sprain or arthritis, it's probably better to take an NSAID that can treat the inflammation causing the associated pain. Your healthcare provider or pharmacist can help you choose the best type of painkiller for your particular issue. Some common over-the-counter NSAIDs include aspirin, ibuprofen and naproxen.
What is ibuprofen?
Ibuprofen (sold under the brand names Advil and Motrin) is an NSAID (nonsteroidal anti-inflammatory drug) that’s found in a variety of medications for pain, fever and inflammation.
Can children take ibuprofen?
Children and infants can usually take ibuprofen according to the label directions. Be cautious not to exceed the recommended dose.
Is Advil ibuprofen?
Yes, Advil contains the medication ibuprofen. Advil is the brand name.
Is Motrin ibuprofen?
Yes, Motrin contains the medication ibuprofen. Motrin is the brand name.
Is ibuprofen an anti-inflammatory?
Yes, ibuprofen is classified as an NSAID (nonsteroidal anti-inflammatory). Because it's an NSAID, it can help to reduce inflammation and swelling.
Is Motrin an NSAID?
Yes, Motrin contains the medication ibuprofen with is an NSAID (nonsteroidal anti-inflammatory).
Does ibuprofen reduce swelling?
As an NSAID (nonsteroidal anti-inflammatory), ibuprofen can help to reduce swelling from conditions such as arthritis and injury to joints and muscles.
Does ibuprofen reduce fever?
Ibuprofen can be an effective fever reducer. Many people take ibuprofen (Motrin, Advil) specifically for the purpose of reducing a fever.
Is ibuprofen the same as Tylenol?
No, ibuprofen is not the same as Tylenol (acetaminophen). While both ibuprofen and Tylenol are pain relievers and fever reducers, they are two different types of medications.
Is Advil acetaminophen?
No, Advil does not contain acetaminophen. Acetaminophen is sold under the brand name Tylenol. Advil contains ibuprofen, which is a different medication.
How does aspirin work?
Aspirin is a nonsteroidal anti-inflammatory (NSAID) medicine that is used to relieve pain, fever and inflammation. Aspirin works by inhibiting an enzyme that helps to form prostaglandins, which are chemicals in our body that produce these symptoms.
Is aspirin an NSAID?
Yes, aspirin is classified as an NSAID (nonsteroidal anti-inflammatory).
Is acetaminophen aspirin?
No, acetaminophen is not aspirin. While both acetaminophen and aspirin help to reduce pain and fever, these are two different medicines.
Is Tylenol aspirin?
No, Tylenol is not aspirin. Tylenol contains the medication acetaminophen, not aspirin. These are two different medicines.
Is ibuprofen aspirin?
No, ibuprofen is not aspirin. Ibuprofen and aspirin are both effective for pain, fever and inflammation. However, they are different medications.
Does ibuprofen have aspirin in it?
No, ibuprofen does not have aspirin in it. Some combination medications will have two pain relievers together, but usually not ibuprofen and aspirin combined. Be sure to read labels carefully, especially those on over-the-counter cough and cold medicines.
Naproxen vs. ibuprofen
Naproxen and ibuprofen are both NSAIDs (nonsteroidal anti-inflammatory drugs) and are frequently taken for inflammation, pain relief and fever reduction. Ibuprofen is sold under the brand names Motrin and Advil. Naproxen is sold under the brand names Aleve and Naprosyn. Naproxen lasts longer than ibuprofen and should not be taken more than every 12 hours.
Can you take aspirin and Tylenol together?
Use caution if you are considering taking aspirin and Tylenol (acetaminophen) together. You can always check with your pharmacist or healthcare provider if you’re unsure about combining these medications. If you are on daily aspirin, Tylenol may be recommended when you have pain or fever because it is not an NSAID (nonsteroidal anti-inflammatory drug). NSAIDs have similar side effects, and taking two or more at the same time can be dangerous, so aspirin should not be taken with another NSAID.
Can you take naproxen with Tylenol?
Taking naproxen and Tylenol (acetaminophen) at the same time may be effective in reducing pain and inflammation. However, it may be better to alternate the doses between the two. Because naproxen is an NSAID (nonsteroidal anti-inflammatory) and Tylenol is not, the side effects will be different. But if your pain is severe enough that you need two medicines, consult your healthcare provider to make sure there isn't a better alternative for you. And if you do alternate, you need to make sure you're taking the correct medicine at the correct time so you don't take too much.
Can I take ibuprofen with Tylenol?
It's generally safe to take ibuprofen with Tylenol at the same time because ibuprofen is an NSAID (nonsteroidal anti-inflammatory) and Tylenol (acetaminophen) is not. In fact, there is a combination ibuprofen-acetaminophen product on the market (Advil Dual Action).
Other medicines that contain common painkillers
Many over-the-counter cough and cold medicines contain acetaminophen, aspirin or ibuprofen, and taking multiple doses of one of these pain relievers can be dangerous. If you're taking one of the combination medicines, read the label carefully so you don't accidentally take too much acetaminophen, aspirin or ibuprofen overall and cause serious side effects.
It's tempting to assume that because a medicine is sold over the counter, it must be safe. But these commonly used medications can cause some serious side effects. However, when used as advised, these pain medications can be powerful tools to help relieve pain, fever and inflammation. If you find you need to use higher doses or need to use these meds more frequently, consult your healthcare provider.
Published January 2023.